Colorado, 2021Hail in Colorado, May 14, 2021
May 14, 2021 · NWS GLD · 2 events in 1 county or zone
During the evening hours of May 14th, thunderstorms developed in east-central Colorado due to a frontal boundary setting up from central Colorado through south-central Nebraska. These storms produced hail up to quarter size in the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening hours of May 14th, thunderstorms developed in east-central Colorado due to a frontal boundary setting up from central Colorado through south-central Nebraska. These storms produced hail up to quarter size in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 14, 3:47 PM MST, 43 minutes earlier.
Area forecast discussion, May 14, 3:47 PM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
447 PM MDT Fri May 14 2021
.MESOSCALE DISCUSSION...
Issued at 409 PM MDT Fri May 14 2021
Key Message:
Storms developing over the favored higher terrain area of the
Palmer Divide will be moving eastward into the forecast over the
next hour and will continue into early this evening. Storms are
expected to become more numerous and increase in strength with
some storms becoming severe as they move across the forecast area
through the evening, before weakening and moving out of the area
around midnight Mountain time.
A frontal boundary extends from central Colorado into south
central Nebraska. Moist upslope easterly flow on the north side
of the front is transporting 50-55 degree dewpoint air westward
into far eastern Colorado and northwest Kansas with dewpoints
over central Kansas on the other side of the front in the upper
50s. Storms moving east over the plains will encounter greater
instability where temperatures and dewpoints are higher mainly
south of the boundary, and higher shear in the vicinity of the
frontal boundary, which would initially coincide with the area
mainly along and south of Interstate 70. That favored instability
and shear area will transition eastward through the evening along
with the frontal boundary as an upper level short wave trough
moves eastward across the forecast area through the evening. That
short wave and frontal boundary will move east of the forecast
area after 06Z with instability and shear weakening overnight and
moving east of the forecast area after 06Z.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 243 PM MDT Fri May 14 2021
Satellite and 500 mb RAP analysis showed northwest flow over the
region early this afternoon, with a shortwave moving into Colorado.
Weak ridging was observed from the Four Corners region up towards
the Great Basin. Mid to high level clouds developed off the Rockies
as the shortwave approached, gradually pushing into the region while
storms form along the Front Range. At 2 PM MT, northeast winds were
observed at 10 to 15 mph with temperatures in the upper 60s to low
70s.
A few thunderstorms are expected to move into eastern Colorado
during the mid to late afternoon hours. Storms are expected to
increase in coverage (likely becoming a cluster or two) as they
progress east into northwest Kansas and extreme southwest Nebraska
during the evening hours and the shortwave kicks through the area.
Shear near 40 knots (increasing to near 60 knots in the evening),
CAPE of 1000 to 2000 J/kg, and steep lapse rates will support severe
thunderstorms this afternoon and evening. The main hazards initially
appear to be large hail and damaging winds. Although a tornado
cannot be ruled out, dry air at the surface and high LCLs will
really limit tornado development for this event. As storms
transition to a complex tonight, concern turns more towards a
damaging wind and heavy rainfall threat. PWATs nearing 1 inch
(with 1.25" not out of the question for eastern portions of the
area), suggest that locally heavy rainfall will need to be
monitored. Thunderstorm activity slowly exits the region to the
east/southeast overnight into early Saturday as temperatures fall
into the mid 40s to mid 50s.
Another point to quickly mention...There appears to be a signal
for fog returning to the region late tonight into early Saturday,
although it looks more widespread than previous nights. The fog
and stratus are forecast to set in after midnight. Reduced
visibilities could cause hazardous travel for the morning commute.
However, locations that will be most impacted is uncertain at
this time.
For Saturday, some guidance shows showers and storms lingering along
the Nebraska border and eastern part of the area into the morning
hours. There should be a lull midday before another round of
thunderstorms develops in the afternoon. The setup will be similar
to today. Looks like a few storms will initiate along a surface
trough in eastern/central Colorado during the afternoon before
pushing east and forming a cluster once again. While shear appears
to be lower, steep lapse rates and good instability indicate that
large hail and damaging winds are potential hazards. Otherwise,
expect highs in the upper 60s to low 70s tomorrow, and lows in the
50s Saturday night.
.LONG TERM...(Sunday through Friday)
Issued at 155 PM MDT Fri May 14 2021
The long term period is looking unsettled with near constant chances
for rain through the week. Temperatures look to be near average with
highs around 70.
Sunday starts with slight ridging aloft at 500mb that will
transition to more of a laminar flow out in front of an advancing
cut-off low. The cut-off low will then slowly move towards and into
the area during the early week before diffusing out into the larger
flow. The end of the week looks to have the ridge set up over the
Eastern CONUS while a trough moves into the Western CONUS. This
pattern may provide some slight synoptic support for storms but
looks to be relatively weak in flow and potentially even split the
flow.
Near the surface, the Tri-State area appears to be between two
larger areas of high and low pressure with higher pressure to the
east under the upper ridge and lower pressure to the south and west
as the cut-off low moves closer to the area. With lower pressure to
the south, moisture is forecasted to be pulled from the Gulf of
Mexico north into the area. The question becomes how much of this
moisture will be realized and actually pulled into the area.
Guidance has been shifting the lower pressure further south in more
recent runs and the precip appears to be shifting south with it.
Also making things more interesting is a nearby cold front that
passes through Sunday and cools temperatures slightly going forward.
What all of this means is that the current forecast calls for rain
and storms for most of the week with the greater rain chances and
amounts currently arriving on Sunday after the front. The rest of
the week may have similarly high chances, but confidence in
coverage and higher rain amounts is low due to the general
shifting of the lower pressure south. Without the support for lift
and if cloud cover from the system in the area limits daytime
heating, storms will likely be lesser in coverage and intensity.
Temperatures are expected to be relatively steady until the end of
the week with highs forecasted in the 60's and 70's. There could
be some variations due to cloud cover or lack there of in certain
locales but this will be clearer as each day gets closer. While
severe threat currently looks to be low for much of the week,
there could still be a chance if clouds break for daytime heating.
There also could be a chance next weekend as a similar setup to
recent days is appearing in guidance with a Front Range low and
southerly flow bringing moisture north. Still plenty of
uncertainty with that solution.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1146 AM MDT Fri May 14 2021
Vfr conditions are anticipated through the afternoon hours at both
KGLD and KMCK terminals. Thunderstorms look to move into the
region from eastern Colorado during the late afternoon and
evening, prompting a mention of VCTS for KGLD (00 to 03z) and
KMCK (02 to 05z). If any storms come near either terminal, reduced
visibilities from precipitation along with gusty winds could
occur. Behind the storm activity, deteriorating conditions are
forecast as lowered ceilings and fog develop overnight into
Saturday morning. Otherwise, east to northeast winds prevail with
winds around 10 knots or less.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
MESOSCALE...LOCKHART
SHORT TERM...JBH
LONG TERM...KAK
AVIATION...JBH
Hazardous weather outlook, May 14, 10:36 AM MST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1136 AM MDT Fri May 14 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151745-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1136 AM MDT Fri May 14 2021 /1236 PM CDT Fri May 14 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Severe thunderstorms will be possible across the region this
afternoon and evening. A few strong to severe storms are anticipated
to move into eastern Colorado during the mid to late afternoon hours.
Storms then increase in coverage as they progress eastward into
northwest Kansas and extreme southwest Nebraska in the evening. The
main hazards include large hail up to 2 inches, damaging wind gusts,
and locally heavy rainfall. A tornado or two cannot be ruled out.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
There is a risk for severe thunderstorms across the Tri-State area
for both Saturday and Sunday during afternoon and evening hours.
There will be a chance of thunderstorms each day of the beginning of
the next work week with a generally low possibility of severe
storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Local storm report, May 14, 11:33 AM MST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1233 PM MDT FRI MAY 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 PM TSTM WND DMG 4 N LEBANON 40.11N 100.28W
05/13/2021 RED WILLOW NE PUBLIC
&&Local storm report, May 14, 11:34 AM MST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1234 PM MDT FRI MAY 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 AM DENSE FOG 1 SSE YUMA 40.11N 102.71W
05/14/2021 YUMA CO AWOS
QUARTER MILE VISIBILITY REPORTED AT THE
AIRPORT.
1215 AM TSTM WND DMG NORTON 39.84N 99.89W
05/14/2021 NORTON KS PUBLIC
DELAYED SOCIAL MEDIA REPORT OF TREES DOWN ON
THE SOUTHEAST SIDE OF TOWN. TIME ESTIMATED
BY RADAR.
1215 AM TSTM WND GST 1 NNW NORTON 39.85N 99.90W
05/14/2021 M70 MPH NORTON KS AWOS
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1
NNW NORTON. AWOS STATION KNRN NORTON.
1141 PM TSTM WND DMG 4 N LEBANON 40.11N 100.28W
05/13/2021 RED WILLOW NE PUBLIC
1120 PM TSTM WND DMG BARTLEY 40.25N 100.31W
05/13/2021 RED WILLOW NE TRAINED SPOTTER
DELAYED REPORT OF A IRRIGATION PIVOT KNOCKED
OVER BY THE WIND ON THE SOUTH SIDE OF
BARTLEY. TIME ESTIMATED BY RADAR.
0820 PM HAIL 11 W RUSSELL SPRINGS 38.89N 101.37W
05/13/2021 U1.00 INCH LOGAN KS PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0750 PM HAIL 3 E EDSON 39.34N 101.48W
05/13/2021 M0.88 INCH SHERMAN KS NWS EMPLOYEE
0750 PM HAIL 13 S EDSON 39.14N 101.54W
05/13/2021 M0.25 INCH SHERMAN KS TRAINED SPOTTER
MODERATE TO HEAVY RAIN. WINDS ESTIMATED
AROUND 30 MPH.
0729 PM HAIL 1 NE EDSON 39.34N 101.52W
05/13/2021 M1.25 INCH SHERMAN KS NWS EMPLOYEE
DELAYED REPORT. TIME ESTIMATED FROM RADAR.
DIME TO HALF DOLLAR SIZE HAIL OBSERVED ON
ROAD AFTER STORM PASSED. ROAD WAS COVERED IN
HAIL FROM ROUGHLY SHERMAN COUNTY ROAD 30 TO
34.
0726 PM HAIL 4 E EDSON 39.33N 101.47W
05/13/2021 U0.50 INCH SHERMAN KS PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0711 PM HAIL 13 N EDSON 39.51N 101.57W
05/13/2021 M0.75 INCH SHERMAN KS TRAINED SPOTTER
0710 PM TORNADO 6 NNW GOODLAND 39.42N 101.76W
05/13/2021 SHERMAN KS NWS EMPLOYEE
LANDSPOUT TORNADO SPOTTED BRIEFLY NEAR
INTERSECTION OF ROADS 17/70.
0645 PM HAIL 12 N GOODLAND 39.53N 101.71W
05/13/2021 U0.50 INCH SHERMAN KS PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0630 PM HEAVY RAIN 9 NNW BLAKEMAN 39.93N 101.19W
05/13/2021 M0.50 INCH RAWLINS KS TRAINED SPOTTER
0621 PM HAIL SAINT FRANCIS 39.77N 101.80W
05/13/2021 U2.00 INCH CHEYENNE KS PUBLIC
REPORT FROM MPING: HEN EGG (2.00 IN.).
0619 PM TSTM WND GST 11 S WHEELER 39.61N 101.71W
05/13/2021 M53 MPH CHEYENNE KS PUBLIC
NWS EMPLOYEE.
0611 PM HAIL WHEELER 39.76N 101.71W
05/13/2021 M1.75 INCH CHEYENNE KS TRAINED SPOTTER
0610 PM HAIL 7 SE WHEELER 39.68N 101.64W
05/13/2021 M0.88 INCH CHEYENNE KS TRAINED SPOTTER
0606 PM HAIL 1 E SAINT FRANCIS 39.77N 101.79W
05/13/2021 M1.75 INCH CHEYENNE KS TRAINED SPOTTER
0600 PM HAIL SAINT FRANCIS 39.77N 101.80W
05/13/2021 M1.75 INCH CHEYENNE KS LAW ENFORCEMENT
DISPATCH IN ST FRANCIS REPORTING HAIL SIZE
RANGING FROM NICKEL TO GOLF BALL.
0551 PM HAIL 2 NW SAINT FRANCIS 39.79N 101.83W
05/13/2021 M1.25 INCH CHEYENNE KS TRAINED SPOTTER
0549 PM HAIL 6 NW SAINT FRANCIS 39.85N 101.84W
05/13/2021 U1.75 INCH CHEYENNE KS PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
0540 PM HAIL 5 NNW SAINT FRANCIS 39.84N 101.84W
05/13/2021 U0.75 INCH CHEYENNE KS PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0513 PM HAIL HAIGLER 40.01N 101.94W
05/13/2021 M1.00 INCH DUNDY NE TRAINED SPOTTER
0508 PM HAIL HAIGLER 40.01N 101.94W
05/13/2021 M1.50 INCH DUNDY NE TRAINED SPOTTER
HAIL RANGED FROM 1 TO 1.5 INCHES. FROM
SOCIAL MEDIA.
0502 PM HAIL 2 E HAIGLER 40.02N 101.90W
05/13/2021 U1.50 INCH DUNDY NE PUBLIC
REPORT FROM MPING: PING PONG BALL (1.50
IN.).
0345 PM HAIL 6 NNE WAUNETA 40.38N 102.21W
05/13/2021 E0.88 INCH YUMA CO PUBLIC
A LOT OF NICKEL AND DIME SIZE HAIL. DEPTH OF
HAIL WAS ABOUT ONE INCH. RELAYED VIA THIRD
PARTY SO EXACT LOCATION IS UNKNOWN.
&&Special weather statement, May 14, 4:02 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
502 PM MDT Fri May 14 2021
COZ091-092-142315-
Kit Carson County CO-Cheyenne County CO-
502 PM MDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 515
PM MDT...
At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Boyero, or 18 miles south of Flagler, moving
southeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
LAT...LON 3917 10316 3918 10310 3898 10287 3889 10316
TIME...MOT...LOC 2302Z 336DEG 25KT 3903 10309
AW
Special weather statement, May 14, 4:26 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
626 PM CDT Fri May 14 2021
KSZ003-004-015-142345-
Norton KS-Sheridan KS-Decatur KS-
626 PM CDT Fri May 14 2021
...SPECIAL WEATHER STATEMENT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Dresden, or 16 miles north of Hoxie, moving
southeast at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
New Almelo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Kansas.
LAT...LON 3957 10011 3957 10016 3951 10016 3941 10025
3953 10046 3969 10036 3961 10007
TIME...MOT...LOC 2326Z 294DEG 28KT 3958 10032
JRMHail, Cheyenne
- When
- May 14, 4:30 PM MST to 4:45 PM MST
- Where
- Cheyenne County, 11.5 mi NE of Wild Horse
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.938, -102.849
Report received of hail ranging from pea to penny size that fell at location for 15 minutes and covered the ground.
Hail, Cheyenne
- When
- May 14, 4:48 PM MST to 4:58 PM MST
- Where
- Cheyenne County, 9.18 mi N of Kit Carson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.902, -102.797
Trained spotter reported via the spotter network of ongoing hail at the start time. Hail ranged from pea to quarter sized with most of the hail being nickel sized. Time duration is radar estimated.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, May 14 to 17, 20211.25 in hail · 25 events
- Hail in Kansas, May 14, 20214 in hail · 16 events
- Hail in Colorado, May 14, 20212.3 in hail · 15 events
- Hail and Damaging Winds in Texas, May 14 to 15, 20211.25 in hail · 14 events
- Hail in Kansas, May 14, 2021$100 · 2 in hail · 11 events
- Hail and Damaging Winds in Colorado, May 14, 20212 in hail · 7 events
- Hail and Damaging Winds in New Mexico, May 14, 2021$1,000 · 60 kt wind · 5 events
- Flash Flood and Hail in Texas, May 14, 20211.75 in hail · 5 events
- Hail in North Dakota, May 14, 20211 in hail · 2 events
- Hail in Texas, May 14, 20211 in hail · 2 events
- Damaging Wind in Kansas, May 14, 202161 kt wind · 1 event
- Hail in Minnesota, May 14, 20210.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958528, 958527.